Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I would like to help you with your question.
I am so sorry that your husband is struggling with depression and the impact that has on your marriage. The good news as you point out is that the depression is lifting and he is doing much better emotionally. And yes...while you have stood strong as a supportive partner..there has been a cost to your own emotional and physical health.
Let's look at the issues you present:
Sexuality. Of course you want and need the closeness that comes from sexual intimacy. You love your husband and you want that experience that love making provides. The long period of depression and the medication have had consequences on his ability to perform. Have the two of considered Viagra or one of the other common erectile dysfunction drugs? I strongly encourage you to see if his physician would recommend this.
Your emotional health.
the physician recommended it but my partner refused. He was working for pfizer, the company that produced viagra and says the consequences are worse. nevertheless, would one night make a difference?
Have you considered getting individual therapy? It would seem that you would benefit greatly from sitting down with a therapist to discuss your low self-worth, your feelings of being ugly, and all that you have recently experienced.
Hmmm. And is your husband saying what those consequences are?
I have. It seemed i went through mild depression myself. But wouldnt anyone feel as I do? even if u dont have depression?
And...how is his physician approaching this issue? Is he saying that your husband will never recover the ability to have an erection or orgasm?
Absolutely...what you experienced would be enormously difficult on any relationship!
That u need other medication to treat the side effects of the medicine etc. I havent talked with his physician, would he see me alone?
You could ask the physician for such a meeting. It would be up to him whether he would agree to that or not. It is definately worth pursuing.
yes, I think I do need to see him. I need to be reassured that it is due to the medication. My partnes swears it is but something tells me there is more to it and that it will surface in therapy.
The number of men taking medication for erectile dysfunction is huge...millions and millions. I don't know what side effects your husband points to...but the reality is that there are risks with everything you put into your mouth...from eating white bread, to eating beef...and so one must weight out the risks versus the benefits. I think you would likely say that the benefits would far outweigh the risks. But...is he clear with you what the risks are? It is only by knowing the full extend of those risks can you make an informed decision.
You are right...if there is a psychological component to this....it can arise in therapy. However, your husband will have to be open and honest with the therapist for this to occur.
And...from what you have written...I can see that several possible links...
I think that he is over optimistic on the length of his therapy, he believes that he will get well too soon and that our problems will be over
For example...he seems to have experienced trauma from being unable to parent his children in the way he had dreamt/desired....so having sex leads to having children...is he afraid to have sex because he fears having another child and then having that child also leave his life...
yes, he did have the second child by mistake..
The length of therapy depends on how hard he works. The therapist does not have a magic wand....he must work harder than he has ever worked in his life to address his history..to work through the pain...
I mean the taking the madication
There may be other issues from his own childhood as well that are getting hooked. For example, if he felt abandoned by his own parents...
of course he did..
in conclusion... probably stopping the medication wont fix things...
Stopping the medication is not advisable until he has the depression under control.
yes, of course, I meant after that
And...how long do you envision him taking medication?
three more months and then gradually reducing
Do you feel that is tolerable...
Okay...if he is going to come off medication in 3 months or so...then why would he not be willing to use Viagra during that short period?
I really dont know.. but how often can u use it?
They now have daily use tablets...which means that you are ready for sexual activity at any time.
I am going to ask a very personal question and please feel free to say that you do not want to answer this...
then... him not considering it... that's not very positive is it?
Is it sexual intercourse that you are most desperate for...or are other forms of intimacy acceptable right now...
Meaning that he might stimulate you to orgasm with his fingers/hands?
we are really close, he is tender and loving he speaks sweetly, he does everything else. but he doesnt do these u suggest very often. he does occasionally, rather rarely.., but I's not what I want. I want to feel he wants me
Him not wanting to take Viagra as a short-term solution...well...he may be so terribly fearful of the science that it is just something so noxious in his mind that he cannot see himself using it. But...I would certainly see that this is an important discussion to have.
we have, he just thinks his treatment will finish soon
Yes...and so part of the issue is that you have begun to feel that he does not desire YOU...and there has been to date nothing he says or does that convinces you otherwise.
Your own sense of being a "woman" has been compromised by his depression...and that is at the very core of what you are experiencing....
I am confused, he says differently, but he shows no desire for me
As a woman...you want to be loved....and how you have interpreted this is that you are not lovable...
Yes..it is confusing...and likely it is an internal battle for him as well.
so... what now?
The what now is:
You ask to speak to his physician so that you can get a clearer understanding of what is happening to him physically
You get yourself into therapy to address your own brokenness about feeling unlovable.
You sit down with your husband and have an open, honest discussion about him taking Viagra or a similar erectile dysfunction drug (for which you will have already had a discussion with the physician so you know the options). And in that discussion you tell your husband that this issue of sexual intimacy has broken you to the point that you feel rejected by him and completely unlovable as a woman.
yes, I will do all these
You build up a support network of friends and family who can tell you in no uncertain terms that you are loved...that your friendship is valuable to them...that you bring joy to their life...that they are there for you every step of the way for the rest of your life...
I have very good friends, very supportive, have helped me through the death of my sister and my divorce
Then you...let those messages of love come into your heart and fill it with a renewed sense of hope. And...you make it your daily business to connect with at least one person a day who you know loves you inside and out and you allow yourself to bask in that love.
Do you see what I am suggesting here?
yes, of course..
Let these people hold you up so that you stop going inside and feeling alone and afraid.
but there are feelings of worth that u can only get from the person that knows and loves u most, your partner
Your inner self has been very damaged...it needs new messages...new energy...
It is like cleaning out a messy closet....getting rid of all the junk so that you can put in new things and have order and beauty...and peace.
thank you, XXXXX XXXXX been very helpful...
You are very, very welcome.
It has been my honor to have helped you think through this.
I thought I had done these already, I was ready for something beautiful and steady, I wasnt expecting new trouble after everything I had been through
You have been a very strong woman...and you have lost your way...you will get back on that path!
I will seek u on justanswer again
thanks again, I have a lot to think about, and to talk and do
Yes...I understand! You walked out of one terrible situation thinking that you were on the road to happiness...and now you have taken another detour...rest assured that you will find your way again...
It will be my pleasure to chat with you again. Just ask for me by name..then your question will be directed to me.
I will say good bye and take care!